Hail, Marion
- When
- June 9, 7:50 PM EST
- Where
- Marion County, 1.07 mi E of Hopewell
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 39.470, -80.060
A weak cold front moved south across the upper Ohio Valley and produced scattered severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
A weak cold front moved south across the upper Ohio Valley and produced scattered severe thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 9, 7:10 PM EST, 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 810 PM EDT THU JUN 9 2011 .SYNOPSIS... DAILY CHANCES OF SHOWERS AND THUNDERSTORM WILL CONTINUE THROUGH SATURDAY...AS A FRONTAL BOUNDARY SAGS OVER THE UPPER OHIO VALLEY. && .NEAR TERM /THROUGH FRIDAY/... WITH THUNDERSTORMS LIMITED TO FAYETTE AND EXTREME NORTHERN GARRETT COUNTIES...HAVE LET THE SEVERE TSTM WATCH EXPIRE. EXPECT THIS ACTIVITY TO EXIT THE AREA IN THE NEXT 1-2 HOURS. FOR OTHER AREAS...EXPECT LITTLE OR ISOLATED SHWRS FOR THE REMAINDER OF TNGT. SLIGHTLY ABOVE NORMAL LOW TEMPERATURES WILL PREVAIL. FRONT WILL REMAIN AROUND THE MASON-DIXON LINE ON FRIDAY...POSSIBLY DRIFTING FARTHER TO THE NORTH. THIS WILL KEEP A CONTINUED CHANCE FOR SHOWERS AND THUNDERSTORMS IN THE FORECAST. WESTERN AREAS OF THE FORECAST AREA COULD SEE THE POTENTIAL FOR SEVERE STORMS DURING THE DAY. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/... ONCE AGAIN...CONVECTION WILL DIMINISH FRIDAY EVENING...ALTHOUGH ALL LOCATIONS WILL STILL HAVE A CHANCE OF RAINFALL OVERNIGHT. LOW PRESSURE WILL BE OVER MICHIGAN SATURDAY MORNING...AND AS THIS SYSTEM MOVES TO THE NORTHEAST...A COLD FRONT WILL SWEEP THROUGH THE REGION SATURDAY INTO SATURDAY NIGHT. THIS SHOULD FINALLY CLEAR THE CHANCE FOR RAIN OUT OF THE FORECAST...BUT ANOTHER ROUND OF SEVERE WEATHER COULD OCCUR ON SATURDAY AS THE COLD FRONT PASSES. SKIES WILL BEGIN TO CLEAR ON SUNDAY...WITH COOLER AIR BRINGING TEMPERATURES BACK TO NORMAL THAT DAY. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... JUDGING FROM RECENT NAEFS AND ECMWF MODEL OUTPUT, CONCUR WITH HPC THAT HIGH PRESSURE, CENTERED OVER EASTERN CANADA, WILL PROVIDE DRY CONDITIONS AND COMFORTABLE TEMPERATURES TUESDAY AND WEDNESDAY. A LOW PRESSURE SYSTEM, COMING NORTHEASTWARD FROM THE SOUTHERN PLAINS, MAY PRODUCE THUNDERSTORMS STARTING LATE WEDNESDAY NIGHT. SPECIFIC TEMPERATURES WERE FORECASTED USING HPC GUIDANCE ADJUSTED BY NAEFS MEDIAN VALUES. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... WITH SHWRS/TSTMS TO THE EAST OF AREA PORTS...EXPECT VFR TO PREVAIL INTO THE OVERNIGHT. WITH LOW LEVEL MOISTURE PRESENT...WILL INCLUDE MVFR FOG LATE OVERNIGHT INTO EARLY FRIDAY MORNING. NORTHWEST WINDS 4-7 KT THIS EVENING WILL BECOME LIGHT OVERNIGHT. THE FRONTAL BOUNDARY WILL STALL ACROSS THE UPPER OHIO VALLEY TO PROVIDE ADDITIONAL BOUTS OF THUNDERSTORMS WITH RESTRICTIONS FRIDAY INTO EARLY SUNDAY. PATCHES OF EARLY MORNING FOG AND HAZE CAN ALSO PROVIDE RESTRICTIONS EACH DAY. CANADIAN HIGH PRESSURE CAN PROVIDE MORE PREVALENT VFR LATER SUNDAY INTO TUESDAY. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 757 PM EDT THU JUN 9 2011 OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>015-020>022-029- 031-073-WVZ001>004-110000- TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH- MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST- LAWRENCE-BUTLER-CLARION-BEAVER-ALLEGHENY-ARMSTRONG-WASHINGTON-GREENE- WESTMORELAND-HANCOCK-BROOKE-OHIO-MARSHALL- 757 PM EDT THU JUN 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON FRIDAY AND SATURDAY. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MDZ001-PAZ016-023-074>076-WVZ012-021>023-041-110000- GARRETT-JEFFERSON PA-INDIANA-WESTMORELAND RIDGES-FAYETTE- FAYETTE RIDGES-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER- 757 PM EDT THU JUN 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA AND NORTHERN WEST VIRGINIA. .DAY ONE...TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON SATURDAY. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
535 PM EDT THU JUN 9 2011
PAZ075-076-092200-
FAYETTE PA-FAYETTE RIDGES PA-
535 PM EDT THU JUN 9 2011
...THUNDERSTORMS MOVING THROUGH FAYETTE COUNTY AND FAYETTE RIDGES...
AT 529 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED 4 MILES SOUTH
OF DUNBAR...MOVING EAST AT 30 MPH.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
UNIONTOWN... HOPWOOD... DUNBAR...
CHALKHILL... OHIOPYLE... SEVEN SPRINGS...
SMALL HAIL AND WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
THURSDAY EVENING FOR WESTERN MARYLAND AND SOUTHWEST PENNSYLVANIA AND
NORTHERN WEST VIRGINIA.
&&
LAT...LON 3999 7933 3989 7940 3985 7941 3985 7939
3981 7935 3979 7936 3977 7939 3985 7978
4001 7969 4002 7931SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
635 PM EDT THU JUN 9 2011
PAZ075-076-092330-
FAYETTE PA-FAYETTE RIDGES PA-
635 PM EDT THU JUN 9 2011
...THUNDERSTORMS CONTINUE TO MOVE THROUGH FAYETTE COUNTY AND
FAYETTE RIDGES...
AT 630 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 2 MILES NORTH OF CHALKHILL...MOVING
EAST AT 20 MPH.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
HOPWOOD... CHALKHILL... FARMINGTON...
OHIOPYLE...
THESE STORMS CONTINUE TO MOVE OVER THE SAME REGION. ONE TO 2 INCHES
OF RAIN HAS FALLEN THE PAST HOUR IN PARTS OF FAYETTE COUNTY IN THE
JUMONVILLE AND OHIOPYLE AREAS. MORE RAIN COULD CAUSE FLOODING IN LOW
SPOTS AND IN POOR DRAINAGE AREAS. WATER COULD POND ON ROADS. THIS
INCLUDES ROUTE 381.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND CREEKS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.
&&
LAT...LON 3978 7939 3974 7940 3973 7941 3985 7976
3992 7967 3996 7961 3996 7960 3994 7939
3993 7938 3989 7940 3985 7941 3981 7935PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
740 PM EDT THU JUN 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0711 PM HAIL OHIOPYLE 39.87N 79.51W
06/09/2011 E1.25 INCH FAYETTE PA PUBLIC
EVENT OCCURRED BETWEEN 656 PM 06 09 2011 AND 711 PM 06
09 2011
&&
CORRECTED EVENT TIME...EVENT...REMARKS
EVENT NUMBER PBZ1100857
ASMITHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
758 PM EDT THU JUN 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM HAIL 2 NNW FLAT ROCK 39.80N 79.50W
06/09/2011 E1.00 INCH FAYETTE PA PUBLIC
EVENT OCCURRED BETWEEN 733 PM 06 09 2011 AND 748 PM 06
09 2011
&&
EVENT NUMBER PBZ1100858
ASMITHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
815 PM EDT THU JUN 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0812 PM FLOOD 2 W OHIOPYLE 39.87N 79.53W
06/09/2011 FAYETTE PA 911 CALL CENTER
KENTUCK ROAD IS CLOSED DUE TO FLOODING
&&
EVENT NUMBER PBZ1100859
ASMITHSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
834 PM EDT THU JUN 9 2011
MDZ001-PAZ076-WVZ023-100130-
FAYETTE RIDGES PA-GARRETT MD-PRESTON WV-
834 PM EDT THU JUN 9 2011
...THUNDERSTORMS MOVING THROUGH FAYETTE RIDGES, GARRETT, AND
PRESTON COUNTIES...
AT 827 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 2 MILES NORTHEAST OF ELLIOTTSVILLE...
MOVING EAST AT 20 MPH.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
ELLIOTTSVILLE... FARMINGTON... MARKLEYSBURG...
FRIENDSVILLE... MINERAL SPRING... ACCIDENT...
SMALL HAIL IS LIKELY WITH THESE STORMS.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND CREEKS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.
&&
LAT...LON 3960 7930 3974 7972 3985 7968 3982 7936
3981 7935 3980 7935 3978 7939 3973 7940
3972 7939 3972 7922The Pittsburgh radar (KPBZ), 119 km away, was scanning. The volume nearest the first event began at 00:50 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2011Every state in 2011This day in weather historyWarnings in West Virginia, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 321050.